A new study examines the link between cataracts and cholesterol-lowering drugs.

There are a number of different lifestyle factors that can lead to vision loss and serious eye problems, such as a history of smoking, your diet and exercise routine, and even your overall exposure to sunlight. And in these lifestyle examples, it only makes sense that leading a strong, healthy life will lead to strong, healthy eyesight in the end.

However, we often do not want to think that the medications and lifestyle factors in our lives that are meant to help us may also be causing dangerous vision side effects at the same time. Unfortunately, it is this very idea that has caused researchers from the UT Southwestern Medical Center and the Dallas VA Medical Center in Texas to look into the link between cataracts and cholesterol-lowering drugs called statins.

statin side effects

Researchers in this study have recently been looking into the relationships between people that take statins, such as Zocor and Lipitor, and their development of cataracts, compared to other patients who did not take these cholesterol-lowering drugs. While the research wasn’t able to 100% prove that these drugs cause cataracts, it was found that people who took statins were much more likely to develop cataracts than those who didn’t.

“The results were consistent that there was a higher risk of being diagnosed with cataracts among statin users,” Dr. Ishak Mansi, the study’s senior author.

During the research study, Mansi and his colleagues looked at the medical records of people aged 30 to 85 years old who were enrolled in a healthcare system in San Antonio, Texas, and received medical care between the years 2003 and 2010. Through two different analysis’s, people who were on statins for at least 90 days were compared to others who were not on statins, but were similar in many other characteristics. These included their current and past health conditions, medications and healthcare use.

In the first analysis, about 36% of statin users were diagnosed with cataracts, compared to about 34% of people not taking statins, for a 9% higher risk. In the second analysis, researchers looked at people with no other known health conditions and found that about 34% of statin users were diagnosed with cataracts, compared to about 10% of people not taking statins. After adjusting for things such as the participants’ age, sex, weight, medications, healthcare use, etc., it was found that statin use was linked to about a 27% increased risk of cataracts.

Given that about one-quarter of U.S. adults over the age of 45 take statins to help lower cholesterol, especially adults who have a history of diabetes or cardiovascular problems, this could be something seniors with cataracts may want to discuss with their doctors if they are also taking statins.

“For patients themselves, my advice is to discuss what your benefit and risk ratio is for you with your doctor,” said Mansi, who added that he hopes the results will also encourage people to improve their cholesterol levels through lifestyle changes.

What do you think about this health connection between statins and cataracts? Be sure to let us know your thoughts and concerns in the comments below.

 

Research: Source

The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.